Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 22, 1996, 5:26 AM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1996, 5:26 AM CDT (10:26 UTC)
- Expired
- Apr 22, 1996, 9:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 221027 FFWSGF MOC065-203-215-221430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 526 AM CDT MON APR 22 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 930 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...DENT COUNTY...SHANNON COUNTY...TEXAS COUNTY HEAVY RAINFALL WHICH HAS OCCURED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT WAS CAUSING STREAMS AND CREEKS TO RISE RAPIDLY ALONG WITH WATER OVER THE ROADWAYS IN LOW LYING AREAS. MORE RAIN IS EXPECTED DURING THE MORNING HOURS OVER THESE AREAS AND MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN THESE AREAS. PERSONS IN LOW LYING AREAS AND NEAR CREEKS OR STREAMS SHOULD MOVE TO HIGHER GROUND AS WATERS CAN RISE VERY QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:40 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 22, 2:40 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT MON APR 22 1996 FCST PROB TDY WILL BE FLASH FLOOD POTENTIAL. SFC LOW OVER S OK ATTM WITH NUMEROUS BNDRYS EXTENDING OUTWARD FROM THE CENTER. TROF THRU N AR WAS PRODUCING ANOTHER ROUND OF SVR WX IN N AR AND WAS MOVG INTO S CNTRL MO ATTM. UPR LVL TROF STILL OVR E AZ AND WILL BEGIN PULLING INTO THE MIDWEST TDY. SW FLOW SHOULD HELP PUSH LOW AND ASSOC CDFNT THRU SW MO THIS AM AND CONVECTION SHOULD END FROM W TO E AND BECOME MORE STRATIFORM. HOWEVER MODELS SHOW AN ALL DAY RAINFALL WITH DRIER AIR NOT MOVG IN UNTIL AROUND MIDNIGHT. DUE TO RECENT LACK OF RAINFALL DURG PAST SEVERAL MONTHS AND HIGH FFG VALUES...MOST AREAS SHOULD BE ABLE TO HANDLE AN ALL DAY STRATIFORM RAIN. CONVECTION SHOULD REMAIN ACROSS FAR S CNTRL AND SE MO. THESE SHOULD BE THE ONLY AREAS NEEDED FOR A FFW. MUCH DRIER AIR MOVES IN AFTER MIDNIGHT AND SHOULD CLEAR SKIES. MAY SEE SOME FOG DEVELOP TOMORROW NIGHT DUE TO RECENT RAINFALL AND CLRG OF SKIES. RAIN COOLED AIR WILL KEEP TEMPS FROM RISING MUCH TDY AND BELIEVE GUID VALUES LOOK OK. SGF WB 059/037 060/041 072 0592- JLN WB 060/038 062/043 076 0592- .STL...MAY NEED FFW FOR S CNTRL MO. LINDENBERG
In the hours before
Special weather statement, Apr 22, 12:33 AM CDT, 4 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1232 AM CDT MON APR 22 1996 ...FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM... ...TORNADO WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 300 AM CDT... ...TORNADO WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 700 AM CDT... DURING THE EARLY MORNING HOURS MONDAY...A COLD FRONT EXTENDED FROM NORTHERN MISSOURI ACROSS EASTERN KANSAS INTO OKLAHOMA. AHEAD OF THIS FEATURE...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE NORTHEAST ACROSS THE OZARKS. THE ATMOSPHERE OVER SOUTH CENTRAL AND PORTIONS OF SOUTHWEST MISSOURI WAS UNSTABLE...THUS STRONG TO SEVERE THUNDERSTORMS CONTINUED TO DEVELOP. HAIL...HIGH WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE AREA WITH THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT WAS SOUTH AND EAST OF A PINEVILLE IN MCDONALD COUNTY TO SPRINGFIELD AND ROLLA LINE. TO THE WEST OF THIS LINE...PERSISTENT MODERATE TO HEAVY RAINFALL WILL CONTINUE OVERNIGHT...INCREASING THE POSSIBILITY OF FLOODING EVEN THOUGH THE REGION HAD BEEN SUFFERING THROUGH A DRY SPELL FOR MOST OF THE MONTH. MnS
Special weather statement, Apr 22, 1:22 AM CDT, 4 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 121 AM CDT MON APR 22 1996 ...FLASH FLOOD WATCH UNTIL 500 AM CDT FOR SOUTHWEST AND CENTRAL MISSOURI... ...TORNADO WATCH REMAINED IN EFFECT UNTIL 300 AM FOR TANEY...WEBSTER...WRIGHT AND LACLEDE COUNTIES... ..TORNADO WATCH REMAINED IN EFFECT UNTIL 700 AM CDT FOR SOUTH CENTRAL MISSOURI... THE STRONG TO SEVERE THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MISSOURI SINCE SUNDAY EVENING HAD STABILIZED THE ATMOSPHERE SLIGHTLY...DIMINISHING THE THREAT OF SEVERE THUNDERSTORMS. THUS THE TORNADO WATCH AREA HAD BEEN SHIFTED EASTWARD...WITH THE WATCHES IN EFFECT EAST AND SOUTH OF A LINE FROM BRANSON TO LEBANON AND SALEM. SEVERE THUNDERSTORM DEVELOPMENT...INCLUDING THE POSSIBILITY OF TORNADIC DEVELOPMENT...CONTINUED IN THESE AREAS. ALTHOUGH THE SEVERE THREAT HAD DECREASED FOR MOST OF SOUTHWEST AND CENTRAL MISSOURI...PERSISTENT MODERATE TO HEAVY RAINFALL MAY CAUSE MINOR FLOODING PROBLEMS TO DEVELOP. A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH 500 AM CDT THAT INCLUDES THE CITIES OF JOPLIN...MONETT ...SPRINGFIELD...BOLIVAR...BUFFALO...MARSHFIELD...LEBANON...0ROLLA... FORT LEONARD WOOD AND VIENNA. MS
Special weather statement, Apr 22, 3:03 AM CDT, 2 hours 23 minutes before
MOZ082-097-098-106-221005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 303 AM CDT MON APR 22 1996 ...TORNADO WATCH IN EFFECT UNTIL 900 AM CDT... THUNDERSTORMS CONTINUED TO DEVELOP OVER SOUTH CENTRAL MISSOURI AHEAD OF A COLD FRONT. THE AMOUNT OF INSTABILITY AND WIND PROFILE ACROSS SOUTH CENTRAL MISSOURI IS CONDUCIVE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...HEAVY RAINFALL...WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOS ARE ALL POSSIBLE WITHIN THE WATCH AREA. THE WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI: HOWELL OREGON SHANNON TEXAS INCLUDING THE CITIES OF: WEST PLAINS ALTON EMINENCE HOUSTON MS
Local storm report, Apr 22, 4:53 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
500 AM CDT MON APR 22 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM 2W ROGERSVILLE MO 1.75 INCH HAIL
04/21/96 GREENE
1107 PM 2E ROGERSVILLE MO 1.75 INCH HAIL
04/21/96 WEBSTER
1135 PM 2N OZARK MO 1.75 INCH HAIL
04/21/96 CHRISTIAN
1135 PM FORDLAND MO 2.75 INCH HAIL
04/21/96 WEBSTER CAR WINDSHIELD BROKEN
. REPORTED BY COUNTY CD
1140 PM 4E SEYMOUR MO WIND DAMAGE/POSSIBLE TORNADO
04/21/96 WEBSTER BARN DESTROYED/POWER LINES AND
TREES DOWN
REPORTED BY COUNTY CD
1155 PM SPARTA MO 1 INCH HAIL
04/21/96 CHRISTIAN
1145 PM CEDAR GAP MO POSSIBLE TORNADO
04/21/96 WRIGHT BUILDING DAMAGE TO LUMBER YARD
1157 PM HARTVILLE MO .88 INCH HAIL
04/21/96 WRIGHT
1159 PM HARTVILLE MO 1.75 INCH HAIL
04/21/96 WRIGHT REPORTED BY HAMS
1215 AM 5S HARTVILLE MO WIND DAMAGE
04/22/96 WRIGHT TREES DOWN BLOCKING HIGHWAY 5
1235 AM FAIRVIEW MO 2.75 INCH HAIL
04/22/96 TEXAS BASEBALL HAIL KNOCKED OUT
WINDOWS
0230 AM UDALL MO 1.75 INCH HAIL
04/22/96 OZARK
0230 AM BAKERSFIELD MO 1.75 INCH HAIL
04/22/96 OZARK
0239 AM 5E TECEMSEH MO 1.75 INCH HAIL
04/22/96 OZARK GOLF BALL SIZE HAIL AND
70 MPH WINDS
0240 AM WEST PLAINS MO .75 INCH HAIL
04/22/96 HOWELL
0240 AM WEST PLAINS MO WIND DAMAGE
04/22/96 HOWELL ROOF BLOWN OFF BUILDING WEST
EDGE ZOF CITY
0309 AM 4N OF WEST PLAINS MO 1.75 INCH HAIL
04/22/96 HOWELL REPORTED AT INTERSECTION OF
HIGHWAYS 14 AND 63
RIDDLESpecial weather statement, Apr 22, 4:57 AM CDT, 29 minutes before
MOZ082-097-098-106-221600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 455 AM CDT MON APR 22 1996 ...A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY... ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM... A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS PRODUCING PERIODS OF VERY HEAVY RAIN IS EXPECTED TO CONTINUE THIS MORNING WITH RAIN CONTINUING DURING THE AFTERNOON. THIS AREA HAS ALREADY RECEIVED PERIODS OF HEAVY RAINFALL DURING THE PAST COUPLE OF DAYS AND THE POTENTIAL FOR FLASH FLOODING EXISTS WITH THE HEAVIER STORMS. THE HEAVIEST STORMS SHOULD BE DURING THE MORNING HOURS UNTIL A FRONTAL BOUNDARY MOVES THROUGH DURING THE DAY. AFTER THE FRONTAL PASSAGE...LIGHTER RAINFALL BUT A STEADY RAIN IS EXPECTED. A FLASH FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. IF A WARNING IS ISSUED...IT MEANS THAT FLASH FLOODING WILL OCCUR FOR THE WARNED AREA. PERSONS LIVING IN LOW LYING AREAS OR NEAR A QUICK TO RISE CREEK OR STREAM SHOULD PAY ATTENTION TO THE CHANGING WEATHER CONDITIONS AND MOVE TO HIGHER GROUND SHOULD FLOODING BECOME IMMINENT. STAY TUNED TO YOUR LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS. LINDENBERGf
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 66 min |
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 44 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 68 min |
| Apr 21, 7:39 PM CDT | Tornado Warning | SGF | Polk | 51 min |
| Apr 21, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 57 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Apr 21, 8:24 PM CDT | Tornado Warning | SGF | Newton | 66 min |
| Apr 21, 8:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 21, 8:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 63 min |
| Apr 21, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 65 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 67 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 30 min |
| Apr 21, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 54 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | SGF | Christian, Lawrence, Stone | 45 min |
| Apr 21, 11:20 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| Apr 21, 11:25 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Apr 21, 11:28 PM CDT | Tornado Warning | SGF | Webster, Wright | 47 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 33 min |
| Apr 22, 12:39 AM CDT | Tornado Warning | SGF | Texas | 36 min |
| Apr 22, 12:56 AM CDT | Tornado Warning | SGF | Dent, Shannon | 49 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| Apr 22, 2:31 AM CDT | Tornado Warning | SGF | Howell, Ozark | 44 min |
| Apr 22, 3:15 AM CDT | Tornado Warning | SGF | Ozark | 45 min |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.